Alert archive / Montana / Red Flag Warnings in 2022
Red Flag Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Oct 19, 2022, 2:39 PM MDT for 14 counties in Montana. It took effect at Oct 20, 2022, 11:00 AM MDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 19, 2022, 2:39 PM MDT (20:39 UTC)
- In effect from
- Oct 20, 2022, 11:00 AM MDT
- Expired
- Oct 20, 2022, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Hill County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 63 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 20, 12:30 PM MDT | NON-TSTM WND GST 51 | Joplin, MT | MESONET STATION GW0416 JOPLIN. |
| Oct 20, 12:52 PM MDT | NON-TSTM WND GST 50 | 7 Ese Hilger, MT | MESONET STATION JPKM8 JUDITH PEAK RAWS. |
| Oct 20, 1:34 PM MDT | NON-TSTM WND GST 53 | 4 W Havre, MT | ASOS STATION KHVR HAVRE AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3792 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
641 WWUS85 KTFX 192039 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 239 PM MDT Wed Oct 19 2022 MTZ113-115-117-201200- /O.UPG.KTFX.FW.A.0005.221020T1700Z-221021T0100Z/ /O.NEW.KTFX.FW.W.0005.221020T1700Z-221021T0100Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 239 PM MDT Wed Oct 19 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115, AND 117... The National Weather Service in Great Falls has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 7 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * WINDS...West 15 to 25 mph, with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
6 follow-up statements
966 WWUS85 KTFX 200243 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 843 PM MDT Wed Oct 19 2022 MTZ113-115-117-201200- /O.CON.KTFX.FW.W.0005.221020T1700Z-221021T0100Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 843 PM MDT Wed Oct 19 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115, AND 117... * AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * WINDS...West 15 to 25 mph, with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
922 WWUS85 KTFX 200938 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 338 AM MDT Thu Oct 20 2022 MTZ113-115-117-210100- /O.CON.KTFX.FW.W.0005.221020T1700Z-221021T0100Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 338 AM MDT Thu Oct 20 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115, AND 117... * AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas inlcuding Cascade, Judith Basin and Meagher counties. * WINDS...West 15 to 25 mph, with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
352 WWUS85 KTFX 201613 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1013 AM MDT Thu Oct 20 2022 MTZ112-114-202300- /O.EXB.KTFX.FW.W.0005.221020T1700Z-221020T2300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- 1013 AM MDT Thu Oct 20 2022 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112 AND 114... The National Weather Service in Great Falls has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect until 5 PM MDT this afternoon. * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty and Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. * WINDS...West 20 to 30 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ113-115-117-210100- /O.CON.KTFX.FW.W.0005.221020T1700Z-221021T0100Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 1013 AM MDT Thu Oct 20 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115, AND 117... * AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
347 WWUS85 KTFX 201945 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 145 PM MDT Thu Oct 20 2022 MTZ112-114-202300- /O.CON.KTFX.FW.W.0005.000000T0000Z-221020T2300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- 145 PM MDT Thu Oct 20 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112 AND 114... * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty and Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ113-115-117-210100- /O.CON.KTFX.FW.W.0005.000000T0000Z-221021T0100Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 145 PM MDT Thu Oct 20 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115, AND 117... * AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * WINDS...Northwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
232 WWUS85 KTFX 202213 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 413 PM MDT Thu Oct 20 2022 MTZ112-114-202315- /O.CAN.KTFX.FW.W.0005.000000T0000Z-221020T2300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- 413 PM MDT Thu Oct 20 2022 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112 AND 114... The National Weather Service in Great Falls has cancelled the Red Flag Warning. Humidity has increased. Thus the Red Flag Warning has been cancelled. $$ MTZ113-115-117-210100- /O.CON.KTFX.FW.W.0005.000000T0000Z-221021T0100Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 413 PM MDT Thu Oct 20 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115, AND 117... * AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * WINDS...Northwest 15 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
556 WWUS85 KTFX 210053 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 653 PM MDT Thu Oct 20 2022 MTZ113-115-117-210200- /O.EXP.KTFX.FW.W.0005.000000T0000Z-221021T0100Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 653 PM MDT Thu Oct 20 2022 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115, AND 117... Humidity is increasing and winds are diminishing. Thus the Red Flag Warning will be allowed to expire at 7 PM. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Oct 19, 11:45 AM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Oct 19, 11:45 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1145 AM MDT Wed Oct 19 2022 Aviation Section Updated. .UPDATE... Skies are clear across the area this morning. A mid-morning update will not be posted. && .SYNOPSIS... Expect warm and dry conditions through Thursday. Gusty westerly to northwesterly winds develop and continue through the end of the week. The strongest winds are expected on Thursday. Please, use caution as fires could ignite easily and spread rapidly. Cool and moist weather is forecast, heading into the weekend. && .AVIATION... 1145 AM MDT Wed Oct 19 2022 (19/18Z TAF period) Favorable flying weather continues for another TAF period. Expect VFR conditions at all airfields for the duration of this TAF period. Winds remain light, for now; however, a change in the weather is coming for the end of this week and through the weekend. - Fogleman Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 530 AM MDT Wed Oct 19 2022/ Today...Upper level ridging contiues as the dominant feature. Expect one more day with sunny skies and calm winds, before tomorrow's ridge collapse. Thursday and Friday...Unseasonably warm temperatures continue into Thursday. A zonal upper level pattern sets up from the Gulf of Alaska across the North Pacific, southern Canadian Provinces and Northwest United States. With an upper level jet settling in overhead, strong westerly winds develop. The strongest winds are forecast to occur, tomorrow, with gusty winds continuing through the end of the week. With relative humidity values in the teens, across some areas, and fuels moderately receptive to fire ignition, a Fire Weather Watch is in place for Thursday. Please, see the WARNINGS/WATCHES/ADVISORIES section, below, for details. Friday, a front enters the region through our northern border favoring cooler temperatures and precipitation. Saturday through next Wednesday...An upper level trof deepens across the region favoring temperatures that are more in line with climatological normals. A generally unsettled upper level pattern favors continuing cool temperatures with periods of rain and snow throughout. Periods of snowfall at low elevations is forecast. There is high confidence in cooler weather and precipitation; however, there is lower confidence in precipitation type, as well as start and end times. - Fogleman && .PRELIMINARY POINT TEMPS/POPS... GTF 74 43 73 40 / 0 0 0 10 CTB 76 45 68 36 / 0 0 0 10 HLN 72 39 73 46 / 0 0 0 10 BZN 70 32 73 39 / 0 0 0 0 WYS 67 21 62 24 / 0 0 0 0 DLN 70 34 71 38 / 0 0 0 0 HVR 72 41 73 38 / 0 0 0 10 LWT 72 42 72 40 / 0 0 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... && http://www.weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.